Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The functional determinant of a four-dimensional boundary value problem


Authors: Thomas P. Branson and Peter B. Gilkey
Journal: Trans. Amer. Math. Soc. 344 (1994), 479-531
MSC: Primary 58G26; Secondary 58G20
DOI: https://doi.org/10.1090/S0002-9947-1994-1240945-8
MathSciNet review: 1240945
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Working on four-dimensional manifolds with boundary, we consider, elliptic boundary value problems (A, B), A being the interior and B the boundary operator. These problems (A, B) should be valued in a tensorspinor bundle; should depend in a universal way on a Riemannian metric g and be formally selfadjoint; should behave in an appropriate way under conformal change $ g \to {\Omega ^2}g$, $ \Omega $ a smooth positive function; and the leading symbol of A should be positive definite. We view the functional determinant det $ {A_B}$ of such a problem as a functional on a conformal class $ \{ {\Omega ^2}g\} $, and develop a formula for the quotient of the determinant at $ {\Omega ^2}g$ by that at g. (Analogous formulas are known to be intimately related to physical string theories in dimension two, and to sharp inequalities of borderline Sobolev embedding and Moser-Trudinger types for the boundariless case in even dimensions.) When the determinant in a background metric $ {g_0}$ is explicitly computable, the result is a formula for the determinant at each metric $ {\Omega ^2}{g_0}$ (not Just a quotient of determinants). For example, we compute the functional determinants of the Dirichlet and Robin (conformally covariant Neumann) problems for the Laplacian in the ball $ {B^4}$, using our general quotient formulas in the case of the conformal Laplacian, together with an explicit computation on the hemisphere $ {H^4}$.


References [Enhancements On Off] (What's this?)

  • [A] D. R. Adams, A sharp inequality of J. Moser for higher order derivatives, Ann. of Math. (2) 128 (1988), 385-398. MR 960950 (89i:46034)
  • [Be] W. Beckner, Sharp Sobolev inequalities on the sphere and the Moser-Trudinger inequality, Ann. of Math. 138 (1993), 213-242. MR 1230930 (94m:58232)
  • [Bl] D. Bleecker, Determination of a Riemannian metric from the first variation of its spectrum, Amer. J. Math. 107 (1985), 815-831. MR 796904 (86k:58124)
  • [Br1] T. Branson, Conformally covariant equations on differential forms, Comm. Partial Differential Equations 7 (1982), 393-431. MR 652815 (84g:58110)
  • [Br2] -, Differential operators canonically associated to a conformal structure, Math. Scand. 57 (1985), 293-345. MR 832360 (88a:58212)
  • [Br3] -, Group representations arising from Lorentz conformal geometry, J. Funct. Anal. 74 (1987), 199-291. MR 904819 (90b:22016)
  • [Br4] -, Harmonic analysis in vector bundles associated to the rotation and spin groups, J. Funct. Anal. 106 (1992), 314-328. MR 1165857 (93h:58157)
  • [BCY] T. Branson, S.-Y.A. Chang, and P. Yang, Estimates and extremals for zeta function determinants on four-manifolds, Comm. Math. Phys. 149 (1992), 241-262. MR 1186028 (93m:58116)
  • [BG] T. Branson and P. Gilkey, The asymptotics of the Laplacian on a manifold with boundary, Comm. Partial Differential Equations 15 (1990), 245-272. MR 1032631 (90m:58201)
  • [BØ1] T. Branson and B. Ørsted, Conformal indices of Riemannian manifolds, Compositio Math. 60 (1986), 261-293. MR 869104 (88b:58131)
  • [BØ2] -, Conformal geometry and global invariants, Differential Geom. Appl. 1 (1991), 279-308. MR 1244447 (94k:58154)
  • [BØ3] -, Explicit functional determinants in four dimensions, Proc. Amer. Math. Soc. 113 (1991), 669-682. MR 1050018 (92b:58238)
  • [CT] C. Callias and C. Taubes, Functional determinants in Euclidean Yang-Mills theory, Comm. Math. Phys. 77 (1980), 229-250. MR 594302 (82d:81074)
  • [ES] M. Eastwood and M. Singer, A conformally invariant Maxwell gauge, Phys. Lett. A 107 (1985), 73-74. MR 774899 (86j:83031)
  • [E1] J. Escobar, Sharp constant in a Sobolev trace inequality, Indiana Univ. Math. J. 37 (1988), 687-698. MR 962929 (90a:46071)
  • [E2] -, The Yamabe problem on manifolds with boundary, J. Differential Geom. 35 (1992), 21-84. MR 1152225 (93b:53030)
  • [FG] H. D. Fegan and P. Gilkey, Invariants of the heat equation, Pacific J. Math. 117 (1985), 233-254. MR 779919 (86g:58130)
  • [G1] P. Gilkey, Recursion relations and the asymptotic behavior of the eigenvalues of the Laplacian, Compositio Math. 38 (1979), 201-240. MR 528840 (80i:53020)
  • [G2] -, Invariant theory, the heat equation, and the Atiyah-Singer index theorem, Publish or Perish, Wilmington, DE, 1984. MR 783634 (86j:58144)
  • [GS] P. Gilkey and L. Smith, The eta invariant for a class of elliptic boundary value problems, Comm. Pure Appl. Math. 36 (1983), 85-131. MR 680084 (84h:58141)
  • [K1] Y. Kosmann, Dérivées de Lie des spineurs, Ann. Mat. Pura Appl. (4) 91 (1972), 317-395. MR 0312413 (47:971)
  • [K2] -, Degrés conformes des laplaciens et des opérateurs de Dirac, C. R. Acad. Sci. Paris Ser. I Math. 280 (1975), 283-285. MR 0391187 (52:12008)
  • [O] E. Onofri, On the positivity of the effective action in a theory of random surfaces, Comm. Math. Phys. 86 (1982), 321-326. MR 677001 (84j:58043)
  • [Ø] B. Ørsted, The conformal invariance of Huygens' principle, J. Differential Geom. 16 (1981), 1-9. MR 633620 (83c:58080)
  • [OPS1] B. Osgood, R. Phillips, and P. Sarnak, Extremals of determinants of Laplacians, J. Funct. Anal. 80 (1988), 148-211. MR 960228 (90d:58159)
  • [OPS2] -, Compact isospectral sets of surfaces, J. Funct. Anal. 80 (1988), 212-234. MR 960229 (90d:58160)
  • [P] S. Paneitz, A quartic conformally covariant differential operator for arbitrary pseudo-Riemannian manifolds, preprint, 1983.
  • [R] S. Rosenberg, The determinant of a conformally covariant operator, J. London Math. Soc. 36 (1987), 553-568. MR 918645 (89h:58205)
  • [S] R. Strichartz, Linear algebra of curvature tensors and their covariant derivatives, Canad. J. Math. 40 (1988), 1105-1143. MR 973512 (90c:53048)
  • [V] I. Vardi, Determinants of Laplacians and multiple gamma functions, SIAM J. Math. Anal. 19 (1988), 493-507. MR 930041 (89g:33004)
  • [W] W. Weisberger, Normalization of the path integral measure and the coupling constants for bosonic strings, Nuclear Phys. B 284 (1987), 171-200. MR 879081 (88g:81130)
  • [WW] E. T. Whittaker and G. N. Watson, A course of modern analysis, 4th ed., Cambridge Univ. Press, London and New York, 1946. MR 1424469 (97k:01072)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58G26, 58G20

Retrieve articles in all journals with MSC: 58G26, 58G20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1240945-8
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society